Kids Dying From
Off-Label Use Of Antipsychotics
May 11th 2006
A recent USA Today sponsored review of the FDA database from 2000 to
2004 found at least 45 deaths in children under 18 with atypical
antipsychotics listed as the "primary suspect," and 1,328 reports of
other serious side effects, some life-threatening.
The FDA's adverse event reporting system is known to capture only
between 1% to 10% of side effects and deaths, which means the true
numbers are actually much higher.
Among the 45 deaths, discussed in the May 2, 2006, USA article, at least
six were related to diabetes, and other causes ranged from heart and
pulmonary problems to choking, liver failure and suicide.
An 8-year-old boy died of cardiac arrest. A 15-year-old boy died of an
overdose and a 13-year-old girl experienced diabetic ketoacidosis, a
deficiency of insulin. The youngest child was 4, with symptoms that
indicated diabetes complications.